Alert archive / Missouri / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 92, NWS Springfield, MO

May 12, 2000Barry County, Stone County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at May 12, 2000, 3:39 PM CDT for Barry County, Stone County, Missouri. It was in force for 36 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
May 12, 2000, 3:39 PM CDT (20:39 UTC)
Expired
May 12, 2000, 4:15 PM CDT
In force
36 min
Issued by
NWS Springfield, MO
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Barry County, MO, Stone County, MO

The radar

The Springfield radar (KSGF), 51 km from the middle of the area, began a volume at 20:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 12, 4:01 PM CDTHail 1.75Crane, MO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 8.7 hours before the alert went out and 13 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2000-05-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2122 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2000-05-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 384 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2122 J/kg
Mixed-layer CIN
-431 J/kg
Mixed-layer LCL
1130 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
384 m²/s²
0-3 km storm-relative helicity
409 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KSGF 122039
SVRSGF
MOC009-209-122115-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
339 PM CDT FRI MAY 12 2000

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN BARRY COUNTY IN SOUTHWEST MISSOURI
  NORTHERN STONE COUNTY IN SOUTHWEST MISSOURI

* UNTIL 415 PM CDT

* AT 336 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
 SEVERE THUNDERSTORM 9 MILES EAST OF PURDY...OR 10 MILES NORTHEAST OF 
 CASSVILLE...MOVING EAST AT 35 MPH. THIS SEVERE THUNDERSTORM WILL   
 LIKELY PRODUCE HAIL TO THE SIZE OF NICKELS... AND WINDS IN EXCESS   
 OF 60 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   CRANE BY 355 PM CDT.
   GALENA BY 400 PM CDT.


IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WINDS...LARGE HAIL...FREQUENT CLOUD TO GROUND
LIGHTNING...AND VERY HEAVY RAIN ARE ALL POSSIBLE IN SEVERE
THUNDERSTORMS. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS
PASSED.

LAT...LON 3691 9387 3670 9383 3674 9338 3693 9344

TERRY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 2:00 PM CDT, 1 hour 39 minutes earlier.

Area forecast discussion, May 12, 2:00 PM CDT, 1 hour 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
200 PM CDT FRI MAY 12 2000

FORECAST CONCERNS CENTER AROUND UNUSUALLY COOL TEMPERATURES

COLD FRONT PROGRESSING STEADILY ACROSS THE FORECAST AREA AT PRESS
TIME...WITH ADDITIONAL DEVELOPMENT OF SHOWERS AND THUNDERSTORMS
EXPECTED BEFORE THE FEATURE DEPARTS THE FORECAST AREA BY MIDNIGHT.
POST FRONTAL LOW CLOUDS AND NORTH WIND HAVE KEPT TEMPERATURES IN THE
60S ACROSS SOUTHEAST KANSAS.

SHORT RANGE MODELS AGREE THAT WEATHER WILL QUIET DOWN ONCE THE COLD
FRONT MOVES THROUGH THE REGION THIS EVENING. SHOULD NOT SEE ANY
WEATHER SYSTEMS AFFECT THE OZARKS UNTIL LATE IN THE EXTENDED PERIOD
WHEN SYSTEM CURRENTLY IN THE EASTERN PACIFIC MOVES INTO THE PLAINS.

FOR THE SHORT TERM...TEMPERATURES WILL BE THE PRIMARY CONCERN ONCE
THE SHOWERS AND THUNDERSTORMS DEPART. MODELS AGREE THAT UNSEASONABLY
COLD AIR WILL MOVE INTO THE SHOW ME STATE...WITH 850 MB TEMPERATURES
FALLING BELOW ZERO IN EXTREME NORTHERN MISSOURI BY 12Z SATURDAY. WITH
HIGH PRESSURE SETTLING INTO THE REGION BY SATURDAY MORNING...PREFER
THE COOLER GUIDANCE TEMPERATURES.

PRELIMINARY FORECAST GUIDANCE(FOR COORDINATION PURPOSES ONLY)
SGF UU 049/068 043/075 048 081000
JLN UU 048/070 045/078 050 08-000
UNO UU 052/068 046/077 051 084100
VIH UU 047/065 040/073 045 083100

.SGF...NONE.

SUTTON

In the hours before

Special weather statement, May 12, 12:31 PM CDT, 3 hours 8 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-DDHHMM-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1231 PM CDT FRI MAY 12 2000

...THREAT OF SEVERE THUNDERSTORMS OVER PARTS OF SOUTHERN MISSOURI...

A COLD FRONT THAT EXTENDED FROM JOPLIN TO COLUMBIA AROUND NOON WILL
MOVE THROUGH THE REMAINDER OF CENTRAL AND SOUTHERN MISSOURI BY
MIDNIGHT. A LAYER OF WARM AIR IN THE LOWER ATMOSPHERE...OR CAPPING
INVERSION...HAD PREVENTED THUNDERSTORM DEVELOPMENT DURING THE
MORNING HOURS.

AS THE FRONT APPROACHES...THE CAPPING INVERSION WILL WEAKEN...
ALLOWING SHOWERS AND THUNDERSTORMS TO DEVELOP. WHILE DEVELOPMENT
COULD OCCUR ANYWHERE IN CENTRAL AND SOUTHERN MISSOURI...LOCATIONS
SOUTHEAST OF A ROLLA TO BRANSON LINE APPEAR TO HAVE THE BEST CHANCE
OF THUNDERSTORMS AND SEVERE WEATHER THIS AFTERNOON AND EVENING.

RAPID THUNDERSTORM DEVELOPMENT IS EXPECTED TO OCCUR BETWEEN 4 AND 7
PM SOUTH AND EAST OF SPRINGFIELD. LARGE HAIL WILL BE THE MAIN SEVERE
WEATHER THREAT...ALTHOUGH ISOLATED TORNADOES MAY ALSO OCCUR.

SPOTTERS AND EMERGENCY MANAGERS MAY BE NEEDED FOR ACTIVATION LATER
TODAY AND TONIGHT ACROSS SOUTHERN MISSOURI.

.OUTLOOK FOR SATUREDAY THROUGH TUESDAY...
COOLER AND DRIER WEATHER WILL PREVAIL INTO EARLY NEXT WEEK. ANOTHER
FRONT WILL BRING A CHANCE OF RAIN BY TUESDAY.

SUTTON

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 12, 4:00 PM CDTTornado WarningSGFStone30 min
May 12, 4:13 PM CDTTornado WarningSGFChristian32 min
May 12, 4:45 PM CDTSevere Thunderstorm WarningSGFChristian, Douglas, Webster45 min
May 12, 6:54 PM CDTSevere Thunderstorm WarningSGFHowell, Ozark51 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.